Maine, 2011High Wind in Maine, March 18, 2011
March 18, 2011 · NWS CAR · 5 events in 5 counties and zones
A tight pressure gradient between intense low pressure exiting through the maritimes and high pressure to the west produced high winds across the region. The winds broke branches and toppled or snapped numerous trees which brought down power lines contributing to power outages.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient between intense low pressure exiting through the maritimes and high pressure to the west produced high winds across the region. The winds broke branches and toppled or snapped numerous trees which brought down power lines contributing to power outages. Around 12,000 customers lost power for varying amounts of time during this event. The most extensive power outages were reported in a zone extending from southwest Hancock county...northward across Penobscot county...to southern Piscataquis county. Wet soil from recent rains and thawing ground which helped loosen shallow rooted trees contributed to the number of fallen trees. In the town of Etna in Penobscot county a snapped tree fell on an occupied vehicle. No injuries were reported...although the vehicle received major damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 18, 2:21 AM EST, 9 hours 39 minutes earlier.
Area forecast discussion, Mar 18, 2:21 AM EST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
321 AM EDT FRI MAR 18 2011
.SYNOPSIS...
LOW PRESSURE FROM CENTRAL CANADA WILL TRACK ACROSS EXTREME
NORTHERN MAINE THIS MORNING. STRONG COLD FRONT WILL CROSS THE
REGION EARLY THIS AFTERNOON. CANADIAN HIGH PRESSURE WILL BUILD
ACROSS THE REGION FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
MODELS IN VERY GOOD AGREEMENT WITH LOW PRESSURE TRACKING ACROSS
THE CROWN OF MAINE THIS MORNING. WITH FARTHER NORTH TRACK EXPECT
PRECIPITATION TO BE MAINLY IN THE FORM OF RAIN FOR NORTHERN MAINE.
ELEVATED AREAS COULD SEE A MIXTURE OF SNOW AND RAIN WITH
POSSIBILITY OF A COUPLE OF INCHES. WITH SNOWFALL AMOUNTS LOWER
THAN ORIGINALLY PREDICTED WILL DROP WINTER WEATHER ADVISORY FOR
THE ST JOHN VALLEY THIS MORNING. AS LOW MOVES NORTHEAST OF THE
STATE BY NOONTIME, IT WILL DRAG A STRONG COLD FRONT ACROSS THE
REGION. STRONG GRADIENT BEHIND THE FRONT WITH UNSTABLE LAPSE RATES
WILL ALLOW STRONG WINDS TO MIX DOWN THIS AFTERNOON. WILL CONTINUE
WITH WIND ADVISORY ACROSS CENTRAL AND DOWNEAST SECTIONS FOR THIS
AFTERNOON. EXPECT TEMPERATURES TO PEAK EARLY THIS AFTERNOON AND
THEN FALL WITH THE COLDER AIR BEHIND THE FRONT. MAINLY CLEAR
ACROSS THE REGION TONIGHT WITH DIMINISHING WINDS AS HIGH PRESSURE
BUILDS ACROSS NEW ENGLAND. GRADIENT SHOULD ALLOW SOME WINDS
TONIGHT SO MIXING WILL PREVENT TEMPERATURES FOR BOTTOMING OUT THUS
WILL GO ABOVE MOS GUIDANCE FOR LOWS TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A LARGE...COOL DRY HIGH PRESSURE SYSTEM WILL BUILD IN FOR THE
WEEKEND TO BRING DRY WEATHER WITH COLD NIGHTS AND SEASONABLY COOL
DAYS. SATURDAY WILL BE BREEZY AND SUNNY WITH TEMPERATURES
REMAINING BELOW FREEZING IN THE NORTH AND RISING INTO THE 30S
DOWNEAST. DIMINISHING WINDS AND DRY AIR WILL ALLOW TEMPS TO FALL
TO THE SINGLE DIGITS NORTH AND TEENS DOWNEAST SATURDAY NIGHT.
AFTER A COLD START TO THE MORNING SUNDAY...THE BRIGHT SUNSHINE OF
THE SPRING EQUINOX WILL BOOST TEMPS TO THE LOW 30S NORTH AND NEAR
40 DOWNEAST WITH LIGHT WINDS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
OUR FOCUS EARLY NEXT WEEK WILL BE A STORM SYSTEM APPROACHING FROM
THE NORTHERN GREAT LAKES ON MONDAY. THE LATEST MODELS ARE
INDICATING THAT TROUGHINESS IN EASTERN CANADA SHOULD KEEP THAT
SYSTEM TRACKING EAST AND ACROSS SOUTHERN MAINE MONDAY NIGHT. THIS
TRACK WOULD FAVOR SNOW OVER THE NORTH LATE MONDAY INTO MONDAY
NIGHT WITH RAIN DOWNEAST AND A MIX IN CENTRAL AREAS. THE SYSTEM
INITIALLY APPEARS TO BE APPROACHING IN A FAIRLY ZONAL FLOW.
AMOUNTS OF PRECIPITATION WILL DEPEND ON HOW QUICKLY THE
APPROACHING TROUGH CAN AMPLIFY AS IT PHASES WITH SOME OF THE
TROUGH ENERGY IN EASTERN CANADA. THE STORM WILL SLOWLY MOVE AWAY
DURING MID WEEK AS COLD AIR FOLLOWS.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR CONDITIONS WILL LOWER TO IFR ACROSS NORTHERN SITES
TODAY IN RAIN. CONDITIONS WILL SLOWLY IMPROVE DURING THE
AFTERNOON AND BECOME VFR BY THIS EVENING. EXPECT VFR CONDITIONS
ACROSS DOWNEAST TERMINALS. STRONG COLD FRONT WILL CROSS THE STATE
AROUND NOONTIME WITH SOUTHWEST WINDS SHIFTING TO THE WEST WITH
GUSTS BETWEEN 30 KTS AND 40 KTS AFTER FRONTAL PASSAGE THIS
AFTERNOON. STRONG SOUTHWEST FLOW IN ADVANCE OF THE FRONT MAY
PRODUCE WIND SHEAR AT ALL SITES FROM SURFACE TO 2000 FT UNTIL
FRONTAL PASSAGE AT NOONTIME.
SHORT TERM: VFR CONDITIONS IN CLEAR DRY AIR ARE EXPECTED THIS
WEEKEND. CONDITIONS MAY LOWER TO MVFR MONDAY THEN IFR MONDAY NIGHT
&&
.MARINE...
NEAR TERM: STRONG COLD FRONT WILL CROSS THE WATERS THIS AFTERNOON.
EXPECT GALE FORCE WINDS FROM THE SOUTHWEST SHIFTING TO THE WEST
AFTER FRONTAL PASSAGE THIS AFTERNOON. GALE FORCE WINDS WILL LOWER
TO SCA CONDITIONS THIS EVENING.
SHORT TERM: WINDS AND SEAS WILL BE BELOW SCA THIS WEEKEND. AN SCA
OR GALE MAY BE NEEDED LATE MONDAY THROUGH TUESDAY NIGHT AS LOW
PRESSURE TRACKS THROUGH THE STATE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR MEZ010-011-015>017-029>032.
MARINE...GALE WARNING FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR ANZ050>052.
&&
NEAR TERM...FOSTER
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...FOSTER
MARINE...FOSTER/BLOOMERHazardous weather outlook, Mar 18, 2:37 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
337 AM EDT FRI MAR 18 2011
MEZ001>006-190745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
337 AM EDT FRI MAR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-011-015>017-029>032-190745-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
337 AM EDT FRI MAR 18 2011
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-190745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
337 AM EDT FRI MAR 18 2011
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Northern Penobscot
- When
- March 18, 12:00 PM EST to 6:30 PM EST
- Where
- Northern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High winds snapped branches and snapped or toppled numerous trees contributing to numerous power outages.
High Wind, Central Penobscot
- When
- March 18, 12:00 PM EST to 6:30 PM EST
- Where
- Central Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High winds snapped branches and snapped or toppled numerous trees contributing to numerous power outages.
High Wind, Southern Penobscot
- When
- March 18, 12:00 PM EST to 6:30 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High winds snapped branches and snapped or toppled numerous trees contributing to numerous power outages. A snapped tree in the town of Etna fell on an occupied vehicle. No injuries were reported...though the car received major damage.
High Wind, Coastal Hancock
- When
- March 18, 12:00 PM EST to 6:30 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High winds snapped branches and snapped or toppled numerous trees contributing to numerous power outages.
High Wind, Southern Piscataquis
- When
- March 18, 12:00 PM EST to 6:30 PM EST
- Where
- Southern Piscataquis forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
High winds snapped branches and snapped or toppled numerous trees contributing to numerous power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, March 18 to 20, 2011$4.5 million · 1 event
- Wildfire in Arkansas, March 18 to 22, 20112 injured · $300,000 · 7 events
- Heavy Snow and Strong Wind in Nevada, March 18 to 21, 2011$5,000 · 6 events
- Winter Storm in California, March 18 to 21, 20115 events
- Winter Storm and Heavy Snow in California, March 18 to 21, 20115 events
- Flash Flood and Hail in Texas, March 18, 20111.75 in hail · 4 events
- Heavy Snow in California, March 18 to 20, 20114 events
- Heavy Snow in California, March 18 to 19, 20113 events
- Hail in Texas, March 18, 20111 in hail · 2 events
- Wildfire in Colorado, March 18, 20111 event
- Wildfire in Georgia, March 18 to 29, 20111 event
- Flood in New York, March 18 to 21, 2011$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286815, 286817, 286819, 286820, 286822.